Advertisement
The Body: The Complete HIV/AIDS Resource Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

How to Manage the Most Common Side Effects of Your First HIV Antiretroviral Regimen

Tips From an Activist and a Physician

August 17, 2011

 < Prev  |  1  |  2  |  3  |  4 

Headache

headache

What to Know: There are multiple causes of headaches that may or may not be related to HIV meds. It's important to distinguish between medication side effects and other causes. While most headaches are harmless in and of themselves (though painful), there are serious (but rare) problems that can have headaches as symptoms. To provide just a few examples, these non-medication-related causes of headache include:

  • High blood pressure
  • Magnesium deficiency (rare in general, but possible more common among HIVers)
  • Migraine or cluster headaches
  • Rarely, disorders of the brain or neck (infections, tumors, stroke, aneurysm)
  • Sleep disorders
  • Stress
  • Vision problems

Tips to Try on Your Own:

  • The most common way people treat mild headaches is with an over-the-counter medication, particularly aspirin, acetaminophen (Tylenol), ibuprofen (Advil, Motrin) or naproxen (Aleve). However, although you can do this on your own, be careful about it, and speak with your doctor if you have any concerns:
    • Be sure to stay within the recommended doses to avoid drug toxicity. Also be aware thateven over-the-counter pain relievers have their own potential risks, many of which can be in people with HIV:
    • People with active liver disease (including people with chronic hepatitis infection) should avoid the use of acetaminophen. People with low glutathione levels (common in people with HIV) should also taken acetaminophen with caution.
    • People with kidney problems, ulcers, low platelets and low serum albumin levels (common in those with wasting) should use caution when taking acetaminophen, aspirin and ibuprofen.

Tips to Discuss With Your Health Care Provider:

  • Persistent or severe headaches should be brought to the attention of your health care provider. If antiretroviral medications are the culprit and the headaches are making you miserable or having a big impact on your life, switching HIV medications will usually improve the situation if one of your current drugs is causing it.


Nausea, Upset Stomach, Vomiting

nausea

What to Know: Any HIV medication can potentially cause nausea and other related problems (called "gastrointestinal" problems).

Nausea and vomiting can be serious side effects. There are many different strategies for dealing with nausea. If you have serious nausea, especially when it's accompanied by abdominal pain, you should contact your health care provider right away. At its worst, nausea and vomiting can prevent you from digesting your meds properly, which can make your treatment less likely to succeed.

Tips to Try on Your Own:

  • Pay close attention to the dosing instructions on your HIV meds: Some meds need to be taken with a meal in order to avoid nausea, while for others an empty stomach helps.
  • Ginger. It's available in many forums, including a syrup that can be put in a beverage you can sip throughout the day; supplements (two 500-mg capsules, 2 or 3 times daily with meals); and ginger ale (brands that contain a potent blast of ginger, usually available in health food stores, work better than standard varieties). Chopped ginger root can be added to many dishes where it will add its spicy flavor along with its ability to counter nausea.
  • Eat small, frequent meals instead of two or three large ones (a full stomach makes nausea worse).
  • Munch on snacks every three hours; don't let your stomach get too empty or your blood sugar too low.
  • Crunch down on dry, salty crackers or pretzels prior to eating and taking meds. (Bonus: Salty foods are usually better to snack on than sweets.)
  • Sniff grated lemon peel or drink water with lemon in it just before eating.
  • Supplements containing "good bacteria," such as acidophilus and bifidus, can improve digestion and reduce gas.
  • Chew slowly and eat in a calm, relaxed environment.
  • Since maintaining your food and fluid intake is crucial for health, if your nausea waxes and wanes, try to be aware of the times you're feeling better. Use these times to drink lots of fluids and take in lots of protein and calories, in order to make up for the times when you don't feel as good.

Tips to Discuss With Your Health Care Provider:

  • Consult your doctor or pharmacist to determine whether it might help to take the offending HIV medication at a different time of day.
  • Anti-nausea (anti-emetic) drugs can often reduce or eliminate the problem. Ask your pharmacist to check for drug interactions before trying medications such as dronabinol, ondansetron, prochlorperazine, promethazine, trimethobenzamide , or medical marijuana (where it's legal).


Rash

What to Know: Skin rashes can occur as a side effect of many HIV medications, more commonly among people taking non-nukes (including Sustiva, which is part of Atripla; Viramune [nevirapine]; and Intelence [etravirine]) and some protease inhibitors.

skin rash

Rash is also one of the symptoms people experience if they have a hypersensitivity reaction to Ziagen (abacavir), one of the drugs in Epziom (abacavir/3TC) and Trizivir. However, this reaction is very rarely seen in people who have had a routine genetic screening test for it (called HLA B*5701) and know whether they need to avoid the drug.

Besides HIV medications, some non-antiretrovirals that are commonly taken by people with HIV (for example, Bactrim and Septra, which treat pneumonia) can make your skin sensitive to the sun and make it easier to get sunburned.

Rashes can either be localized (occurring on one specific part of your body) or generalized (occurring everywhere). Keep in mind that if your rash is localized, it's probably not a medication causing the problem -- it probably means that part of your body has come into contact with something that's irritating it.

Most rashes that develop after starting a new medication are caused by an allergic reaction to the medication, and they'll worsen with each dose that you take. If this happens to you, it should prompt a call to your health care provider.

Tips to Discuss With Your Health Care Provider:

  • If your rash is mild, it may not require you to stop or switch your HIV medications. If you tell your provider quickly, she or he can usually help prevent them from getting serious (and can hasten their improvement, too).
  • Signs of a serious drug allergy usually include more than just a rash: There can be fever, shortness of breath, oral sores, nausea and vomiting -- though not necessarily all of these symptoms have to happen in order for you to be having a severe allergic reaction. If you feel any of these symptoms during the first few days after you begin treatment, you should contact your healthcare provider immediately.
 < Prev  |  1  |  2  |  3  |  4 


This article was provided by TheBody.com.
 
See Also
Is Your HIV Treatment Working? Warning Signs and False Alarms
Side Effect Chart: An Abbreviated, At-a-Glance Guide to HIV Drug Side Effects
More on HIV Medication Side Effects

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

 
Advertisement